Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 23, 2019, 10:59 PM CDT for 4 counties in Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 10:59 PM CDT (03:59 UTC)
- Expired
- May 24, 2019, 6:47 AM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
775
WGUS53 KDDC 240359
FFWDDC
KSC057-069-083-119-241200-
/O.NEW.KDDC.FF.W.0010.190524T0359Z-190524T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1059 PM CDT Thu May 23 2019
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Ford County in southwestern Kansas...
Southwestern Hodgeman County in southwestern Kansas...
Northern Meade County in southwestern Kansas...
Southeastern Gray County in southwestern Kansas...
* Until 700 AM CDT Friday.
* At 1058 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Dodge City, Meade, Montezuma, Fowler, Ensign, Bloom, Meade State
Park, Kingsdown, Howell, Wright, Missler, The Haggard Elev, Ft.
Dodge and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3720 10063 3746 10065 3761 10042 3796 9997
3783 9981 3748 9973 3747 9976 3747 10011
3730 10009 3715 10041
$$
RUSSELL1 follow-up statement
355
WGUS73 KDDC 241147
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
647 AM CDT Fri May 24 2019
KSC057-069-083-119-241157-
/O.CAN.KDDC.FF.W.0010.000000T0000Z-190524T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ford KS-Hodgeman KS-Meade KS-Gray KS-
647 AM CDT Fri May 24 2019
...THE FLASH FLOOD WARNING FOR FORD...SOUTHWESTERN HODGEMAN...
NORTHERN MEADE AND SOUTHEASTERN GRAY COUNTIES IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3720 10063 3746 10065 3761 10042 3796 9997
3783 9981 3748 9973 3747 9976 3747 10011
3730 10009 3715 10041
$$
RUSSELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 4:20 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, May 23, 4:20 PM CDT, 6 hours 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 420 PM CDT Thu May 23 2019 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 302 PM CDT Thu May 23 2019 Plentiful moisture, frontal boundary and upper level disturbance will lead to widespread thunderstorms, some severe, through the midnight hour. Surface based storms, which may be tornadic, will be confined to the warm front zone over south central Kansas, with elevated hailers to the north and west. On Friday the effective frontal boundary will be undergoing frontolysis, but there should still be enough convergence for surface based storms in south central Kansas; and some of these will likely be severe with large hail and damaging winds. These storms may be south and east of Barber county depending on the exact location of the front. South central Kansas will have to be watched for additional flooding given the heavy rains expected. .LONG TERM...(Friday night through Thursday) Issued at 302 PM CDT Thu May 23 2019 The pattern will remain active through at least Monday as another shortwave trough slowly approaches. There will be chances for severe storms somewhere across the plains each day. Mesoscale boundaries will likely play an increasing role in storm mode as often happens as we get deeper into the warm season. A break in the wet weather can be expected from late Tuesday into early Thursday in the wake of the upper level disturbance. This system will push a cold front through western Kansas with drier air. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 420 PM CDT Thu May 23 2019 Scattered showers and thunderstorms will continue for the next several hours, and included the appropriate convective TEMPO groups and VCTS mentions. Widespread IFR stratus cigs as of 21z will continue through the 04-06z Fri time range, before cigs gradually improve to VFR overnight. E/SE winds currently will gain more of a westerly component overnight. After 15z Fri, winds will trend southerly at 10-20 kts. VFR will prevail on Friday, with areas of stratocumulus, with afternoon convection most likely southeast of the airports. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 61 82 / 80 20 30 40 GCK 47 77 57 82 / 60 10 20 40 EHA 47 78 57 83 / 40 10 10 40 LBL 52 77 59 83 / 70 20 30 30 HYS 55 77 61 82 / 70 20 30 20 P28 65 76 64 82 / 90 60 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ066-079>081- 088>090. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 19 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 23, 10:05 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 1005 PM CDT Thu May 23 2019 KSZ077-078-087-240345- Gray KS-Meade KS-Ford KS- 1005 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHWESTERN MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 1045 PM CDT... At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near Missler, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dodge City, Meade, Montezuma, Ensign, The Haggard Elev and Missler. LAT...LON 3726 10033 3735 10053 3773 10039 3773 9989 TIME...MOT...LOC 0305Z 209DEG 37KT 3738 10039 JJOHNSON
Special weather statement, May 23, 10:18 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 1018 PM CDT Thu May 23 2019 KSZ077-078-087-240400- Gray KS-Meade KS-Ford KS- 1018 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHERN MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 1100 PM CDT... At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm near Missler, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Meade, Montezuma, Meade State Park, Missler and Plains. LAT...LON 3715 10041 3724 10061 3760 10044 3748 10012 TIME...MOT...LOC 0318Z 206DEG 28KT 3727 10048 JJOHNSON
Special weather statement, May 23, 10:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Thu May 23 2019
KSZ088-089-240400-
Clark KS-Comanche KS-
1031 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 1100 PM CDT...
At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sitka, moving northeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Protection and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 200 AM CDT for south central
and southwestern Kansas.
LAT...LON 3702 9967 3726 9958 3714 9916 3700 9936
3700 9964
TIME...MOT...LOC 0331Z 219DEG 28KT 3703 9953
TATROSpecial weather statement, May 23, 10:32 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 1032 PM CDT Thu May 23 2019 KSZ076-077-086-087-240415- Gray KS-Seward KS-Meade KS-Haskell KS- 1032 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD... NORTHWESTERN MEADE...SOUTHERN GRAY AND EASTERN HASKELL COUNTIES UNTIL 1115 PM CDT... At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Plains, or 8 miles north of Kismet, moving northeast at 50 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Montezuma, Copeland, The Haggard Elev, Tice and Plains. LAT...LON 3721 10064 3729 10084 3770 10076 3768 10024 TIME...MOT...LOC 0332Z 206DEG 49KT 3733 10070 JJOHNSON
Special weather statement, May 23, 10:43 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 1043 PM CDT Thu May 23 2019 KSZ079>081-240430- Pratt KS-Kiowa KS-Edwards KS- 1043 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 1130 PM CDT... At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Belvidere, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pratt, Haviland, Cullison, Wellsford and Hopewell. A Tornado Watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3742 9911 3749 9939 3782 9903 3770 9873 TIME...MOT...LOC 0342Z 229DEG 28KT 3752 9919 TATRO
Special weather statement, May 23, 10:48 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 1048 PM CDT Thu May 23 2019 KSZ064-077-078-240415- Gray KS-Hodgeman KS-Ford KS- 1048 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHERN HODGEMAN AND EAST CENTRAL GRAY COUNTIES UNTIL 1115 PM CDT... At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near Ensign, moving northeast at 50 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dodge City, Jetmore, Ensign and Howell. LAT...LON 3758 10007 3766 10027 3809 10009 3808 9965 TIME...MOT...LOC 0348Z 208DEG 49KT 3770 10013 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 29 min |
| May 23, 7:11 PM CDT | Special Weather Statement | DDC | Grant | 34 min |
| May 23, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 18 min |
| May 23, 7:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| May 23, 7:59 PM CDT | Special Weather Statement | DDC | Rush | 31 min |
| May 23, 8:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| May 23, 8:14 PM CDT | Special Weather Statement | DDC | Scott | 31 min |
| May 23, 8:18 PM CDT | Special Weather Statement | DDC | Ford | 57 min |
| May 23, 8:19 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 23, 8:25 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 35 min |
| May 23, 9:03 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 9:26 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 23, 9:37 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 23, 9:48 PM CDT | Tornado Warning | DDC | Clark, Comanche | 42 min |
| May 23, 10:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| May 23, 10:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 10:23 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 37 min |
| May 23, 10:31 PM CDT | Special Weather Statement | DDC | Comanche | 29 min |
| May 23, 10:32 PM CDT | Special Weather Statement | DDC | Meade | 43 min |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 23, 10:43 PM CDT | Special Weather Statement | DDC | Kiowa | 47 min |
| May 23, 10:45 PM CDT | Tornado Warning | DDC | Comanche | 45 min |
| May 23, 10:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| May 23, 11:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| May 23, 11:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| May 23, 11:16 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 23, 11:22 PM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 23, 11:31 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| May 23, 11:34 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| May 23, 11:49 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| May 24, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 31 min |
| May 24, 1:35 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 55 min |
| May 24, 2:49 AM CDT | River Flood Warning | DDC | Pawnee | 3 days |
| May 24, 3:20 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 24 hr |
| May 24, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| May 24, 3:21 PM CDT | Special Weather Statement | DDC | Barber | 54 min |
| May 24, 5:07 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 7 more | 32 hr |
| May 24, 5:11 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 24, 5:58 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| May 24, 5:59 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.